Hail, Fairfield
- When
- March 15, 7:15 PM EST
- Where
- Fairfield County, 0.69 mi S of Newtown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -73.320
Hail of 0.75 inches in diameter reported.
A cold front moved through the region triggering strong to severe thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front moved through the region triggering strong to severe thunderstorms across Southern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 15, 5:36 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
636 PM EDT Fri Mar 15 2019
.SYNOPSIS...
A cold front crosses the area tonight. High pressure then gradually
builds to the south and west through the weekend. A weak low passes
south of the region Sunday night into Monday with high pressure
returning Tuesday and Wednesday. A cold front passes Thursday
followed by high pressure late in the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection has fired, with main line in eastern PA and into NJ.
The activity is training and moving NE. HRRR is has been
reasonable, although was too far east with this progged
convective line earlier in the day compared to current radar.
Several hundred J/Kg of SBCAPE is analyzed on SPC mesoanalysis
and LAPS as temperatures remain in the 70s across NJ.
The latest HRRR progs this activity to move east in time this
evening along a pre-frontal/thermal trough. This activity should
move across NYC metro around 00Z, then weaken as it works
across a more stable surface environment across southern CT and
Long Island, but there is enough elevated instability in
forecast soundings to support mention of thunder.
The cold front moves into the Lower Hudson Valley around 00z,
through the city around 03z, and offshore after midnight. An 140 kt
upper jet streak rounds the base of the upper trough this evening
which may increase divergence aloft. Showers should become more
widespread across Long Island and southern Connecticut after 00z
until the front moves offshore. The passage of the cold front will
effectively bring an end to the chance of showers and bring clearing
skies and a much drier atmosphere.
Removed fog based on latest observations, although patchy fog is
possible along the coast in the vicinity of the front as it
moves through. This threat diminishes once the cold front
swings through.
Breezy conditions are likely to develop after the cold front with
some gusts 20-25 mph possible. Temps behind the front will fall into
the 40s for much of the region.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Despite the cold front moving offshore tonight, temperatures on
Saturday will remain slightly above normal. Strong westerly
flow, mixing, and March sun angle should allow temperatures to
reach the upper 40s and lower 50s. The strong pressure gradient
over the area will lead to west winds 15 to 20 mph with gusts 25
to 30 mph. A few locations near the coast could reach 35 mph.
Surface high pressure gradually settles to the south and west
Saturday night. Upper trough axis will also swing through which
help advect a much colder air mass into the region. Lows will
fall into the 20s for most locations with lower 30s in the NYC
metro. Winds will weaken, but may still remain breezy Saturday
night.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Main trough will extend across the northeast Sunday through Friday,
with weak shortwaves passing from time to time. Generally dry but
chilly weather will be the result through next week, with minor
fluctuations in daily temperatures.
Weak shortwave passes Monday, with associated weak sfc low passing
well to the south. Low probability for any precip with this feature.
Next chance for precip , albeit low, is expected Wednesday night
into Thursday, although larger model differences in global models
are noted in upper levels.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A challenging forecast this this evening, first with respect to
any convection and showers, then with any wind gusts through
tonight behind the cold front. With the exception of KISP and
KGON visibilities are generally up now, even across KJFK and
city terminals. Updated TAFS will have prevailing VFR
conditions, with non-prevailing MVFR conditions with a line of
showers and some thunder. The line or broken line of showers and
thundershowers should be east of city terminals by 2z or
thereabouts, and 3 to 4z for far eastern terminals. VFR
conditions will dominate following the cold frontal passage.
Confidence regarding duration and exact intensity of gusts are
fairly low for late this evening into the overnight. The TAFS
reflect gusts around 20 to 25 kts for much of the night for the
city terminals, with a few outlying terminals losing gusts at
times during tonight.
Winds have decreased a bit this evening ahead of the cold
front, then will veer to the west following its passage.
After occasional gusts up to 25 kt possible during the
nighttime hours for the city terminals, the gusts will then
pick up to 30 kt after daybreak on Saturday.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
KLGA TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
KEWR TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
KTEB TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
KHPN TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
KISP TAF Comments: Timing of wind shift with frontal passage may
vary by an hour later this evening.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon...VFR. W winds G25-30 kt.
.Saturday night-Sunday night...VFR. W-NW winds G20-25 kt
Saturday evening.
.Monday...Chance MVFR in a slight chance of rain/snow.
.Tuesday and Wednesday..VFR.
&&
.MARINE...
South winds diminish as a cold front nears, but SCA conditions
linger across the ocean waters, for winds, and rough seas.
Patchy fog is possible, but not seeing any fog at this time.
Winds increase on all waters into early Saturday morning behind
the front. SCA conditions are then expected on Saturday all
waters, with winds on near shore waters diminishing below 25 kt
Saturday night. Ocean seas will remain elevated through at least
early Saturday night.
The pressure gradient and westerly winds weaken on Sunday with sub-
SCA conditions forecast. Relatively tranquil conditions continue
early next week.
&&
.HYDROLOGY...
No impacts anticipated through next week.
&&
.CLIMATE...
Record high minimum temperatures for March 15:
Location..........Record
Central Park....49 (1913)
LaGuardia.......47 (2002)
Kennedy.........45 (2016)
Newark..........48 (1946)
Bridgeport......43 (2016)*
Islip...........44 (2016)
* also occurred in previous years
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ330-
335-338-340-345.
Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353-355.
&&
SYNOPSIS...DS/PW
NEAR TERM...DS/PW
SHORT TERM...DS
LONG TERM...PW
AVIATION...JE/DW
MARINE...DS/PW
HYDROLOGY...DS/PW
CLIMATE...
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 432 AM EDT Fri Mar 15 2019 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-160845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 432 AM EDT Fri Mar 15 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service New York NY
709 PM EDT FRI MAR 15 2019
NJZ002-103-NYZ069-070-160000-
Western Bergen-Western Passaic-Rockland-Northern Westchester-
709 PM EDT FRI MAR 15 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHERN
WESTCHESTER AND ROCKLAND COUNTIES...
At 709 PM EDT, a strong thunderstorm was located over Ringwood,
moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
New City, West Milford, Peekskill, Monsey, Ringwood, Haverstraw,
Suffern, Sloatsburg, Pomona, Yorktown Heights, Stony Point, Jefferson
Valley, Wanaque, West Haverstraw and Croton-on-Hudson.
LAT...LON 4112 7442 4117 7429 4114 7423 4125 7409
4134 7386 4134 7381 4124 7372 4102 7432
TIME...MOT...LOC 2309Z 245DEG 37KT 4111 7430
JCSpecial Weather Statement
National Weather Service New York NY
757 PM EDT FRI MAR 15 2019
CTZ005-006-NYZ070-160045-
Northern Fairfield-Northern New Haven-Northern Westchester-
757 PM EDT FRI MAR 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHWESTERN
NEW HAVEN AND NORTHERN WESTCHESTER COUNTIES...
At 757 PM EDT, a strong thunderstorm was located near Ridgefield, or
near Brewster, moving northeast at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Waterbury, Danbury, Shelton, Naugatuck, Southbury, Wolcott, Newtown,
Hamden, Cheshire, Ridgefield, Monroe, Bethel, Wilton, Seymour and
Brookfield.
LAT...LON 4143 7287 4120 7358 4133 7365 4151 7320
4151 7316 4153 7316 4159 7300
TIME...MOT...LOC 2357Z 243DEG 42KT 4132 7354
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
800 PM EDT FRI MAR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG POMONA 41.19N 74.05W
03/15/2019 ROCKLAND NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON OLD POMONA ROAD AND CAMP HILL
ROAD.
&&
FEBSpecial Weather Statement
National Weather Service New York NY
802 PM EDT FRI MAR 15 2019
CTZ009-NJZ004-103>105-NYZ069>071-160045-
Southern Fairfield-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-Rockland-Southern Westchester-Northern
Westchester-
802 PM EDT FRI MAR 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...EASTERN
PASSAIC...BERGEN...NORTHWESTERN ESSEX...SOUTHERN WESTCHESTER AND
ROCKLAND COUNTIES...
At 801 PM EDT, a strong thunderstorm was located over Wayne, moving
northeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Yonkers, Paterson, Passaic, White Plains, Wayne, Bloomfield,
Hackensack, Bergenfield, Paramus, Ridgewood, Nanuet, Ramsey,
Tarrytown, Dobbs Ferry and Caldwell.
LAT...LON 4084 7433 4086 7432 4087 7434 4089 7434
4091 7433 4091 7429 4089 7428 4090 7427
4091 7427 4093 7429 4095 7428 4100 7428
4102 7427 4121 7370 4105 7360 4082 7414
4085 7418 4082 7418 4080 7419 4076 7429
TIME...MOT...LOC 0001Z 243DEG 41KT 4093 7425
JCThe Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
2 hail. Local standard time, as filed.
Hail of 0.75 inches in diameter reported.
Half dollar size hail reported with size estimated from picture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806388, 806389.